Alert archive / Indiana / River Flood Warnings in 2020
River Flood Warning 160, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at May 18, 2020, 7:43 AM EDT for Daviess County, Greene County, Knox County, Indiana. It took effect at May 18, 2020, 12:11 PM EDT. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- May 18, 2020, 7:43 AM EDT (11:43 UTC)
- In effect from
- May 18, 2020, 12:11 PM EDT
- Expired
- May 23, 2020, 4:24 PM EDT
- In force
- 5 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Daviess County, IN, Greene County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point White River (IN) at Newberry (NWBI3). The gauge peaked at 16.04 ft at May 21, 2020, 10:00 AM EDT.
- Action stage
- 8 ft
- Minor stage
- 13 ft
- Moderate stage
- 19 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03360500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 18, 6:38 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 18, 6:38 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 638 AM EDT Mon May 18 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 339 AM EDT Mon May 18 2020 Wet weather will continue over central Indiana through Tuesday. After that, off and on chances for showers will continue along with some small chances for afternoon thunderstorms. Mostly cloudy skies and below normal temperatures will be the rule as an upper low pressure system gets cut off and meanders around the Ohio valley. This could start to move off by the weekend, allowing holiday weekend temperatures to warm above normal into the 80s. && .NEAR TERM /Today/... Issued at 339 AM EDT Mon May 18 2020 Showers with a few embedded thunderstorms continue to move northeast across central Indiana at 330 am. Moisture streaming up ahead of a slowly moving low pressure system will keep rain over the area through the day. Eastern parts of the forecast area will see the best potential for several rounds of showers and heavy rain, and thus continued the flash flood watch for that area. While the western counties have had more precipitation over the last day or so, the low sliding east and the cold front being through there should allow them to be on the drier side today. With the current projected path of the upper and surface lows, the eastern counties have the better heavy rainfall potential, with precipitable water values over an inch and a half for the longest period of time. Skies should be cloudy through the day and highs will only climb a few degrees from the morning lows to reach the mid to upper 60s. && .SHORT TERM /Tonight through Wednesday night/... Issued at 339 AM EDT Mon May 18 2020 Rain will continue tonight and Tuesday as low pressure meanders south through Indiana and then starts heading southwest Tuesday night. The ample moisture supply along with a very slowly moving low pressure system and spokes of upper forcing will keep rain and a few thunderstorms over central Indiana until instability runs out when the low gets further south. Repeated rounds of heavy rain could produce flooding conditions over eastern portions of the state where the moisture fetch will remain most favorable the longest. Could see more localized flooding over central portions of the forecast area, and will likely see at least minor flooding develop on most of the area rivers. The stagnant pattern will keep mostly cloudy skies around along with below normal temperatures through the short term. Models do indicate some instability available on Tuesday but none Wednesday, so kept a slight chance of embedded storms Tuesday but removed thunder mention from Wednesday. && .LONG TERM /Thursday through Monday/... Issued at 301 AM EDT Mon May 18 2020 Occasional chances for rain through much of the long term period. Latest model guidance indicates that the low pressure system that brought rain to the area yesterday will slowly meander around the region during the middle and later portions of the week. Current thoughts are that Indiana will be on the northern and western periphery of the low through Saturday which will generally bring cloudy conditions and occasional rain. As a weak ridge approaches late this week, the aforementioned upper level low will finally be pushed out of the Ohio valley. Confidence in timing remains low with significant uncertainty on when the low exits the area. Afterwards, another upper level low pressure system may bring additional chances for rain to the area Monday. Temperatures will begin the period near to below average before slowly warming up to near to above average by this weekend and early next week. && .AVIATION /Discussion for 18/12Z TAF Issuance/... Issued at 634 AM EDT Mon May 18 2020 MVFR to VFR today followed by MVFR dropping to IFR late tonight. The area of rain that has impacted the terminals during the overnight hours will continue to bring rain to BMG and IND for a few more hours before ending. During the late morning through evening, occasional light showers are possible. By tonight, widespread rain will return with the best chances at IND and BMG with lower chances at HUF and LAF. With low confidence in the showers today, just left a general VCSH through the day. Ceilings will bounce from VFR to MVFR today before consistently dropping to MVFR tonight and reaching down into IFR early tomorrow. Winds will generally be from the south to southwest at less than 7 kts but may vary in direction at times. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday afternoon for INZ041-042-049- 056-057-064-065-071-072. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....White AVIATION...White
Hazardous weather outlook, May 18, 6:04 AM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 604 AM EDT Mon May 18 2020 INZ021-028>031-035>040-043>048-051>055-060>063-067>070-191015- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion- Hancock-Vigo-Clay-Owen-Morgan-Johnson-Sullivan-Greene-Monroe-Brown- Knox-Daviess-Martin-Lawrence- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, and Mitchell 604 AM EDT Mon May 18 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible today. Heavy rainfall is expected. Hazards: Heavy rainfall, lightning. Timing: Lightning possible through 8 pm. Heavy rain threat this morning, then possible during the overnight hours. Discussion: A slow moving low pressure system will keep off and on rain showers over central Indiana today and tonight. The slow movement of the low combined with a steady flow of moisture from the Gulf of Mexico will allow for heavy rain to develop and move over the same areas, especially across eastern portions of central Indiana. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: There are small chances for thunderstorms on Tuesday, and then every afternoon from Thursday through Sunday. Discussion: A slow moving low pressure system will keep off and on chances for showers in the forecast through the week. Instability could be available during the afternoons for a few embedded thunderstorms. More heat and moisture will be available for the weekend to bring additional thunderstorms chances. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .STORM MOTION STATEMENT... The expected storm motion today is from the southwest around 25 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ041-042-049-056-057-064-065-071-072-191015- Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Muncie, Winchester, New Castle, Shelbyville, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 604 AM EDT Mon May 18 2020 ...FLASH FLOOD WATCH IN EFFECT FROM THIS MORNING THROUGH TUESDAY AFTERNOON... This hazardous weather outlook is for eastern central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible today and early tonight. Heavy rainfall is expected. Hazards: Heavy rainfall leading to flash flooding, lightning. Timing: Lightning possible through 10 pm. Heavy rain threat this morning, then again during the overnight hours. Discussion: A slow moving low pressure system will keep off and on rain showers over central Indiana today and tonight. The slow movement of the low combined with a steady flow of moisture from the Gulf of Mexico will allow for heavy rain to develop and move over the same areas, especially across eastern portions of central Indiana. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: There are small chances for thunderstorms on Tuesday, and then every afternoon from Thursday through Sunday. Discussion: A slow moving low pressure system will keep off and on chances for showers in the forecast through the week, and could continue to produce heavy rainfall into Tuesday morning. Instability could be available during the afternoons for a few embedded thunderstorms. More heat and moisture will be available for the weekend to bring additional thunderstorms chances. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .STORM MOTION STATEMENT... The expected storm motion today is from the southwest around 25 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 18, 7:27 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
727 AM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM HEAVY RAIN 1 NW ELLETTSVILLE 39.24N 86.63W
05/18/2020 M3.46 INCH MONROE IN MESONET
MESONET STATION AR596 ELLETSVILLE.
0710 AM HEAVY RAIN 3 NW MARTINSVILLE 39.45N 86.47W
05/18/2020 M2.98 INCH MORGAN IN MESONET
MESONET STATION EW3781 MARTINSVILLE.
0700 AM HEAVY RAIN 3 E VINCENNES 38.68N 87.46W
05/18/2020 M2.68 INCH KNOX IN CO-OP OBSERVER
CO-OP OBSERVER STATION VENI3 VINCENNES 4 E.
0700 AM HEAVY RAIN SPENCER 39.28N 86.77W
05/18/2020 M2.64 INCH OWEN IN CO-OP OBSERVER
CO-OP OBSERVER STATION SPNI3 SPENCER.
0700 AM HEAVY RAIN 2 NW WASHINGTON 38.68N 87.19W
05/18/2020 M2.64 INCH DAVIESS IN COCORAHS
COCORAHS STATION IN-DV-1 WASHINGTON 1.5 NW.
0535 AM HEAVY RAIN 3 ENE JASONVILLE 39.18N 87.14W
05/18/2020 M2.64 INCH CLAY IN COCORAHS
COCORAHS STATION IN-CY-4 JASONVILLE 4.0 ENE.
0700 AM HEAVY RAIN 4 ENE BLOOMFIELD 39.06N 86.87W
05/18/2020 M2.57 INCH GREENE IN COCORAHS
COCORAHS STATION IN-GN-7 BLOOMFIELD 4.5 ENE.
0610 AM HEAVY RAIN BROOKLYN 39.54N 86.36W
05/18/2020 M2.49 INCH MORGAN IN COCORAHS
COCORAHS STATION IN-MG-11 BROOKLYN 0.5 ENE.
0716 AM HEAVY RAIN 2 NNE HOMECROFT 39.69N 86.12W
05/18/2020 M2.40 INCH MARION IN MESONET
MESONET STATION EW3369 INDIANAPOLIS.
0717 AM HEAVY RAIN WASHINGTON 38.66N 87.17W
05/18/2020 M2.31 INCH DAVIESS IN MESONET
MESONET STATION EW6483 WASHINGTON.
0700 AM HEAVY RAIN 3 NE MCCORMICKS CREEK S 39.32N 86.73W
05/18/2020 M2.27 INCH OWEN IN COCORAHS
COCORAHS STATION IN-OW-6 GOSPORT 4.0 WSW.
0654 AM HEAVY RAIN 1 SW INDIANAPOLIS INT'L 39.72N 86.30W
05/18/2020 M2.27 INCH MARION IN ASOS
ASOS STATION KIND INDIANAPOLIS.
0718 AM HEAVY RAIN 2 NE MONROVIA 39.60N 86.45W
05/18/2020 M2.19 INCH MORGAN IN MESONET
MESONET STATION DW4758 MOORESVILLE.
0712 AM HEAVY RAIN 2 NW KOLEEN 38.99N 86.85W
05/18/2020 M2.19 INCH GREENE IN COCORAHS
COCORAHS STATION IN-GN-11 BLOOMFIELD 5.3
ESE.
0700 AM HEAVY RAIN 4 W GREENWOOD 39.62N 86.19W
05/18/2020 M2.13 INCH JOHNSON IN COCORAHS
COCORAHS STATION IN-JH-32 GREENWOOD 3.8 W.
0630 AM HEAVY RAIN 2 S CLERMONT 39.79N 86.32W
05/18/2020 M2.05 INCH MARION IN MESONET
MESONET STATION AR963 CLERMONT.
0653 AM HEAVY RAIN 1 SSE KOKOMO 40.47N 86.13W
05/18/2020 M2.00 INCH HOWARD IN COCORAHS
COCORAHS STATION IN-HW-30 KOKOMO 0.7 SSE.
0715 AM HEAVY RAIN 4 NE WASHINGTON 38.70N 87.13W
05/18/2020 M2.00 INCH DAVIESS IN AWOS
AWOS STATION KDCY DAVIESS COUNTY AIRPORT.
&&Local storm report, May 18, 7:35 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 AM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM HEAVY RAIN 2 NW FISHERS 39.97N 86.05W
05/18/2020 M1.67 INCH HAMILTON IN AMATEUR RADIO
&&
AWLocal storm report, May 18, 7:37 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
737 AM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 ENE LACY 38.66N 86.72W
05/18/2020 M3.22 INCH MARTIN IN COCORAHS
COCORAHS STATION IN-MT-3 SHOALS 4.0 E.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:30 PM EDT | Special Weather Statement | IND | Hendricks, Owen, Putnam | 45 min |
| May 18, 4:33 AM EDT | River Flood Warning | IND | Clay, Greene | 43 hr |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 3 days |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 6 days |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 7 days |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 8 days |
| May 18, 7:43 AM EDT | River Flood Warning | IND | Gibson, Knox | 9 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 6 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 9 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 9 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 21 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Sullivan, Vigo | 8 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Knox, Sullivan | 21 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Knox, Sullivan | 21 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Knox | 6 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 8 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| May 18, 11:53 AM EDT | River Flood Warning | IND | Tippecanoe | 4 days |
| May 18, 7:24 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 4 days |
| May 18, 7:24 PM EDT | River Flood Warning | IND | Hamilton, Madison | 68 hr |
| May 18, 7:24 PM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
| May 18, 7:33 PM EDT | River Flood Warning | IND | Johnson | 21 days |
| May 18, 7:33 PM EDT | River Flood Warning | IND | Clinton, Tippecanoe | 21 days |
Nearby
River Flood Warnings in Indiana, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.